Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 7, NWS Houston/Galveston, TX

January 8, 2022Liberty County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jan 8, 2022, 6:31 PM CST for Liberty County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2022, 6:31 PM CST (00:31 UTC)
Expired
Jan 8, 2022, 7:00 PM CST
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Liberty County, TX

The radar

The Houston radar (KHGX), 103 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 4:45 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

000 
WFUS54 KHGX 090031
TORHGX
TXC291-090100-
/O.NEW.KHGX.TO.W.0007.220109T0031Z-220109T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
631 PM CST Sat Jan 8 2022

The National Weather Service in League City has issued a

* Tornado Warning for...
  North central Liberty County in southeastern Texas...

* Until 700 PM CST.
    
* At 631 PM CST, a severe thunderstorm capable of producing a tornado
  was located 10 miles east of Cleveland, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Liberty County, including the following locations...
  Romayor and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3029 9491 3035 9500 3048 9482 3048 9473
      3036 9469 3036 9471
TIME...MOT...LOC 0031Z 221DEG 24KT 3034 9490 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
2 follow-up statements
223 
WWUS54 KHGX 090052
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
652 PM CST Sat Jan 8 2022

TXC291-090100-
/O.CON.KHGX.TO.W.0007.000000T0000Z-220109T0100Z/
Liberty TX-
652 PM CST Sat Jan 8 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR NORTH
CENTRAL LIBERTY COUNTY...
    
At 649 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Votaw, or 10 miles west of Thicket, 
moving northeast at 30 mph. This storm has shown some recent signs 
of a gradual weakening, but it still remains a threat to extreme 
northeast parts of the county.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Romayor and Rye. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3036 9486 3044 9487 3048 9482 3048 9473
      3041 9471 3039 9474
TIME...MOT...LOC 0049Z 221DEG 24KT 3043 9481 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
280 
WWUS54 KHGX 090101
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
701 PM CST Sat Jan 8 2022

TXC291-090111-
/O.EXP.KHGX.TO.W.0007.000000T0000Z-220109T0100Z/
Liberty TX-
701 PM CST Sat Jan 8 2022

...THE TORNADO WARNING FOR NORTH CENTRAL LIBERTY COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

LAT...LON 3036 9486 3044 9487 3048 9482 3048 9473
      3041 9471 3039 9474
TIME...MOT...LOC 0101Z 221DEG 24KT 3048 9476 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 8, 5:54 PM CST, 37 minutes earlier.

Area forecast discussion, Jan 8, 5:54 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
554 PM CST Sat Jan 8 2022

.AVIATION [00Z TAF Issuance]...

With the bulk of the stronger cells moving out to the east and the
sunsetting, it looks like things are on a downward trend as far as
convective activity goes. However, in the wake of these storms and
its associated coastal low, deep/strong onshore winds will persist
across the region with MVFR/IFR ceilings prevailing tonight. Light
showers/areas of drizzle/patchy fog are expected as well given the
continuing WAA/fetch from the Gulf. For now, going to maintain the
current timing of this next cold front: reaching our northern ter-
minals around noon...central mid afternoon and the coast late aft-
ernoon. 41

&&

.PREV DISCUSSION... /ISSUED 230 PM CST Sat Jan 8 2022/

SHORT TERM [Today through Sunday Night]...

Currently, a warm front is draped across the I-10 corridor with
widespread showers across the eastern portion of our CWA. Activity
has been further northeast than previously anticipated, but storms
will continue to increase in strength and coverage this afternoon
and early evening as the warm front pushes further north. Satellite
imagery shows breaks in cloud cover west of I-45 which should help
destabilize the atmosphere further for that area. SPC mesoanalysis
also hints at this with higher CAPE values west of I-45 and less
CIN. Scattered showers are currently growing across that area, but
as previously mentioned, we expect this area to have storms grow in
strength and coverage over the next few hours. Across our CWA, these
storms will be capable of producing strong to severe wind and small
hail. Our HGX radar VWP shows a significant decrease in low level
directional shear which indicates a drop in low level helicity
across the area, but some short term soundings such as the RAP and
NAM still show decent values of effective SRH near 150-200 m2/s2
across our CWA, so we still can't rule out some rotating updrafts
and possibly some brief and weak tornadoes. With strong buoyancy of
1500-2000 J/kg, 90th percentile PWs, skinny cape, and organized
updrafts, some of these cells will also be capable of producing some
localized heavy rainfall amounts with rainfall rates near 2 inches
per hour with the strongest storms. Otherwise, 1 to 2 inches are
expected across the area over the weekend with isolated higher
amounts possible.

Overnight, the warm front will still linger across our CWA and we'll
still see some scattered to widespread showers, but the threat for
severe weather and heavy rainfall will begin to diminish. Overnight
lows will stay warm and humid in the upper 60s. Fortunately, a cold
front is expected to arrive tomorrow and reach the Brazos Valley by
early afternoon and reach the coast by the late evening. This should
sweep out any lingering precip as the coast pushes offshore. Temps
and humidity will quickly decrease behind the frontal passage.
Northern counties will be noticeably colder and reach the mid 60s
tomorrow, but elsewhere will have plenty of opportunity to heat up
ahead of the frontal passage and reach the mid 70s. Overnight lows
will dip into the lower 40s for our northern counties and upper 40s
everywhere else as CAA behind the front ushers in colder and drier
air.

Lenninger

LONG TERM [Monday through Saturday]...

A drier and cooler air mass will settle across Southeast TX on
Monday with surface high pressure building across Central TX. High
temperatures in the mid 50s to low 60s expected. It will remain
breezy with northerly winds ranging between 10 and 15 mph during the
day and relax Monday night as the high pressure moves closer to the
local area. CAA will allow for low temperatures to dip into the low
to upper 30s for areas north of I-10, the mid 30s to low 40s for
areas souther of I-10, and the low to mid 40s along the immediate
coasts and Barrier Islands. Light variable winds expected Tuesday as
the high pressure shifts eastward. Highs will be in the upper 50s to
low 60s and lows in the upper 30s to mid 40s early Wednesday
morning. By midweek, SE Texas will be wedged between a mid-upper
level low moving eastward over the northern portions of Baja
California and an upper level trough moving into the Great Lakes
region. The upper low is expected weaken as it slowly moves into
the Four Corners region on Thursday and begins to merge with a
trough located over the northern Great Plains as it moves into
Northern TX/Oklahoma/Kansas region on Friday. Low pressure along
the surface and associated cold front will move into the Northern
TX and Oklahoma by early Friday and could cross Southeast TX
sometime late Friday into Saturday morning. We can expect rain
chances to increase by Thursday night or early Friday as low
level moisture and instability increases ahead of the front,
possibly some streamer showers. The higher PoPs however, remain
just ahead and along the front (Friday into Saturday morning).

24

MARINE...

Moderate to strong south to southeast winds and elevated seas will
persist across the bays and Gulf waters through tonight. Chance of
showers and thunderstorms expected through Sunday as a warm front
continues to move further inland today followed by a cold front
moving into the coastal waters Sunday afternoon. Strong northeast
winds will develop in the wake of the front Sunday night into Monday
and will likely require Caution Flags and Advisories for the bays
and Gulf waters. Winds relax Tuesday and turn northeast to east as
high pressure moves close to the region. Light east to southeast
winds expected Wednesday with onshore flow persisting through
Friday. Chance of rain will return on Friday ahead of the next cold
front which is expected to move into the coastal waters sometime
late Friday into early Saturday.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      60  66  43  58  35 /  50   0   0   0   0
Houston (IAH)              67  74  47  59  39 /  70  60  10  10   0
Galveston (GLS)            68  73  51  61  49 /  80  60  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CST tonight for the
     following zones: Bolivar Peninsula...Brazoria Islands...
     Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until midnight CST tonight for the
     following zones: Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

&&

In the hours before

Local storm report, Jan 8, 4:38 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
438 PM CST SAT JAN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TORNADO          2 SSW DAYTON            30.02N 94.91W
01/08/2022                   LIBERTY            TX   PUBLIC

            TORNADO SPOTTED NEAR DAYTON TX BY PUBLIC,
            RADAR SIGNATURE ALSO INDICATED TORNADO.

&&

AC
Special weather statement, Jan 8, 5:04 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
504 PM CST Sat Jan 8 2022

TXZ199-213-090000-
Inland Harris TX-Montgomery TX-
504 PM CST Sat Jan 8 2022

...A strong thunderstorm south of Bush Intercontinental Airport will
impact portions of southeastern Montgomery, southwestern Liberty and
northeastern Harris Counties through 600 PM CST...

At 503 PM CST, Doppler radar was tracking a strong thunderstorm over
Aldine, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Humble, Greater Greenspoint, Aldine, Kingwood, Northside / Northline,
Spring, Bush Intercontinental Airport, Atascocita, Lake Houston,
Hidden Valley, East Little York / Homestead, northern Acres Home,
Greater Inwood, Eastex / Jensen Area, Porter Heights and Porter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 2985 9535 2988 9548 3016 9530 3001 9504
      3000 9503
TIME...MOT...LOC 2303Z 222DEG 14KT 2993 9536

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 5:08 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
508 PM CST Sat Jan 8 2022

TXZ179-082345-
Polk TX-
508 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southeastern Polk
County through 545 PM CST...

At 508 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Wildwood, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Segno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3049 9457 3058 9472 3078 9461 3049 9454
TIME...MOT...LOC 2308Z 214DEG 23KT 3060 9459

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 5:21 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
521 PM CST Sat Jan 8 2022

TXZ200-082345-
Northern Liberty TX-
521 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of north central
Liberty County through 545 PM CST...

At 521 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles north of Dayton Lakes, or 11 miles southwest of Thicket, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Romayor and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3022 9479 3026 9491 3048 9484 3048 9474
      3047 9473 3037 9469 3033 9467
TIME...MOT...LOC 2321Z 204DEG 15KT 3030 9480

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, Jan 8, 5:37 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
537 PM CST SAT JAN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          2 NE ALDINE             29.94N 95.34W
01/08/2022                   HARRIS             TX   PUBLIC

            RADAR INDICATED POSSIBLE TORNADO. VIDEO
            CAPTURE BY PUBLIC OF A POSSIBLE TORNADO NEAR
            HWY 8 CLOSE TO IAH. THE LOCATION OF THIS
            REPORT IS WHERE THE BEST RADAR SIGNATURE
            WAS, APPROXIMATELY 2 MILES NE OF ALDINE TX.

&&

AC
Special weather statement, Jan 8, 5:52 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
552 PM CST Sat Jan 8 2022

TXZ178-199-200-213-090015-
San Jacinto TX-Northern Liberty TX-Inland Harris TX-Montgomery TX-
552 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of east central
Montgomery, south central San Jacinto, northwestern Liberty and
northeastern Harris Counties through 615 PM CST...

At 552 PM CST, Doppler radar was tracking a strong thunderstorm over
Patton Village, or 10 miles south of Cleveland, moving north at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Splendora, Patton Village, Roman Forest, Woodbranch, Plum
Grove, North Cleveland and Tarkington Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3014 9505 3017 9523 3048 9519 3040 9489
TIME...MOT...LOC 2352Z 196DEG 19KT 3020 9513

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:01 PM CSTTornado WarningHGXLiberty29 min
Jan 8, 6:20 PM CSTFlash Flood WarningHGXLiberty115 min
Jan 8, 8:31 PM CSTAreal Flood AdvisoryHGXLiberty, Polk119 min
Jan 8, 9:11 PM CSTSpecial Weather StatementHGXMontgomery34 min
Jan 8, 9:52 PM CSTSpecial Weather StatementHGXWalker23 min
Jan 8, 10:04 PM CSTAreal Flood AdvisoryHGXPolk, San Jacinto56 min
Jan 8, 10:47 PM CSTSpecial Weather StatementHGXWalker28 min
Jan 8, 11:09 PM CSTFlash Flood WarningHGXLiberty, Polk5 hr
Jan 8, 11:12 PM CSTSpecial Weather StatementHGXHarris33 min
Jan 8, 11:14 PM CSTSpecial Weather StatementHGXHarris31 min
Jan 8, 11:20 PM CSTTornado WarningHGXFort Bend, Harris, Montgomery25 min
Jan 8, 11:36 PM CSTSpecial Weather StatementHGXMontgomery24 min
Jan 8, 11:44 PM CSTTornado WarningHGXHarris31 min
Jan 9, 12:01 AM CSTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto29 min
Jan 9, 12:02 AM CSTFlash Flood WarningHGXHarris3 hr
Jan 9, 12:16 AM CSTSevere Thunderstorm WarningHGXHarris29 min
Jan 9, 12:26 AM CSTFlash Flood WarningHGXHarris2 hr
Jan 9, 12:26 AM CSTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto21 min
Jan 9, 12:33 AM CSTRiver Flood WarningHGXHarris3 hr
Jan 9, 12:38 AM CSTRiver Flood WarningHGXHardin, Liberty, Polk30 hr
Jan 9, 12:40 AM CSTSpecial Weather StatementHGXPolk35 min
Jan 9, 12:46 AM CSTSpecial Weather StatementHGXHarris44 min
Jan 9, 1:16 AM CSTTornado WarningHGXHarris, Liberty, Montgomery28 min
Jan 9, 1:26 AM CSTFlash Flood WarningHGXHarris, Montgomery2 hr
Jan 9, 1:53 AM CSTSevere Thunderstorm WarningHGXHarris, Liberty22 min
Jan 9, 2:15 AM CSTSevere Thunderstorm WarningHGXLiberty45 min
Jan 9, 2:52 AM CSTAreal Flood WarningHGXHarris, Montgomery83 min
Jan 9, 3:20 AM CSTSpecial Weather StatementHGXLiberty25 min
Jan 9, 4:05 AM CSTAreal Flood WarningHGXLiberty, Polk, San Jacinto4 hr
Jan 9, 4:21 AM CSTRip Current StatementHGXBrazoria, Galveston, Matagorda14 hr
Jan 9, 4:21 AM CSTSmall Craft AdvisoryHGX59 hr

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.